Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 47, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 19, 2018, 3:54 PM MDT for Catron County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 3:54 PM MDT (21:54 UTC)
- Expired
- Jul 19, 2018, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Catron County, NM
The radar
The Albuquerque radar (KABX), 237 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 2355 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
765
WGUS55 KABQ 192154
FFWABQ
NMC003-200100-
/O.NEW.KABQ.FF.W.0047.180719T2154Z-180720T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
354 PM MDT THU JUL 19 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southwestern Catron County in west central New Mexico...
* Until 700 PM MDT.
* At 352 PM MDT, Doppler radar indicated thunderstorms producing
moderate to heavy rain across the warned area. Up to one inch of
rain has already fallen and additional rainfall is likely through
430 PM MDT. Flash flooding may be already occurring or is expected
to develop shortly.
* This will impact the Buzzard wild fire burn scar including but not
limited to Deep Canyon, Forest Roads 94, 38 and 233, Bear Canyon,
Long Canyon and Five Springs Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.
&&
LAT...LON 3380 10841 3378 10836 3371 10834 3366 10840
3362 10850 3357 10858 3352 10867 3348 10875
3344 10884 3345 10892 3351 10892 3359 10885
3365 10880 3368 10870 3376 10864
$$
DPorter2 follow-up statements
999
WGUS75 KABQ 192322
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
522 PM MDT THU JUL 19 2018
NMC003-200100-
/O.CON.KABQ.FF.W.0047.000000T0000Z-180720T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron-
522 PM MDT THU JUL 19 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
SOUTHWESTERN CATRON COUNTY...
At 520 PM MDT, Doppler radar indicated that moderate to heavy rain
has moved out the area; however, significant runoff is still likely
during the next hour or two. Up to one inch of rain was noted over
the burn scar earlier this afternoon.
This will impact the Buzzard wild fire burn scar including but not
limited to Deep Canyon, Forest Roads 94, 38 and 233, Bear Canyon,
Long Canyon and Five Springs Canyon. Runoff could also impact the
Negrito Creeks and San Francisco River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.
&&
LAT...LON 3380 10841 3378 10836 3371 10834 3366 10840
3362 10850 3357 10858 3352 10867 3348 10875
3344 10884 3345 10892 3351 10892 3359 10885
3365 10880 3368 10870 3376 10864
$$
DPorter308
WGUS75 KABQ 200108
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
708 PM MDT THU JUL 19 2018
NMC003-200118-
/O.EXP.KABQ.FF.W.0047.000000T0000Z-180720T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron-
708 PM MDT THU JUL 19 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CATRON COUNTY HAS
EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3380 10841 3378 10836 3371 10834 3366 10840
3362 10850 3357 10858 3352 10867 3348 10875
3344 10884 3345 10892 3351 10892 3359 10885
3365 10880 3368 10870 3376 10864
$$
DPorterWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:21 PM MDT, 33 minutes earlier.
Area forecast discussion, Jul 19, 3:21 PM MDT, 33 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 321 PM MDT Thu Jul 19 2018 .SYNOPSIS... The center of very strong upper level high pressure over southern Colorado will move to west Texas Friday and then slowly westward across New Mexico Saturday and Sunday. This weather pattern will bring hot temperatures to the region through Sunday with record high temperatures possible across the eastern plains. Showers and thunderstorms will develop each afternoon in the higher terrain of western and northern New Mexico. A strong backdoor cold front will bring cooler temperatures to the state Monday through Wednesday with increasing chances of showers and thunderstorms. && .DISCUSSION... The strong upper level high over southwest CO this afternoon will drift slowly southeast across northern NM tonight. As the upper high builds over northern NM this evening, isolated to widely scattered thunderstorms should diminish by mid evening. Along the southern portion of the circulation around the upper high, a vortmax will move from south central NM this afternoon to southwest NM tonight. Lift provided by the vortmax in combination with precipitable water greater than 1 inch and lifted indices between minus 2 C and minus 4 C will produce scattered to numerous thunderstorms across Catron County in southwest NM. A flash flood watch is in effect for the southwest mountains through midnight tonight. The upper high will strengthen Friday, as it moves from northeastern NM into west TX, reaching nearly 597 dam. An increase in moisture around the western and northwestern periphery of the upper high will bring higher precipitable water values to western and north central NM Friday with precipitable water increasing to slightly above 1 inch. Scattered showers and thunderstorms with locally heavy rain are expected across western and north central NM Friday afternoon and evening. Record high temperatures will be possible across the eastern plains Friday. The upper high will strengthen Saturday, as the center shifts slightly westward to near the NM/TX border. Strong mid level warming over NM will inhibit convection, but convergence over the mountains of northern and western NM will produce isolated afternoon and evening showers and thunderstorms. As the core of warmer temperatures aloft shifts to the west Saturday, hot weather will continue with near record high temperatures across eastern and central NM. The upper high will drift across central NM on Sunday with continued near record heat across eastern and central NM. A strong backdoor cold front will move across northeast and north central NM Sunday evening, producing isolated to scattered shower and thunderstorm activity across these areas. The backdoor cold front will progress westward to near the Continental Divide by Monday evening. Moisture will increase rapidly behind the cold front with precipitable water values rising to between 1.0 inch and 1.5 inches across the entire area by Monday evening. This spike in moisture will result in scattered to numerous thunderstorms across most of the region Monday afternoon and Monday night. The threat of flash flooding will return late Monday and Monday night, especially in the burn scar areas. Cooler air behind the cold front will reduce high temperatures Monday to near to slightly above normal north of I-40 and to 5 to 10 degrees above normal south of I-40. Widespread partly to mostly cloudy skies and scattered to numerous showers and thunderstorms Tuesday will bring temperatures down to near to slightly below normal. As the upper high moves into western AZ Wednesday and Thursday, rounds of scattered showers and thunderstorms will continue across most of the region. Highs Wednesday and Thursday will be near to slightly below normal. 28 && .FIRE WEATHER... Upper high center over New Mexico today to drift eastward and over the Texas Panhandle/West Texas by Saturday, then migrate back to the west early to mid next week. Locally fair to poor vent rates are possible west and north Friday and Saturday. Storm coverage has increased this afternoon as compared to yesterday. Light and variable winds aloft will result in chaotic cell motion, with some locally heavy rainfall which could lead to flash flooding mainly over and near the higher terrain and west central/southwest. A weak boundary may enter northeast New Mexico this evening due to convection on a northerly wind shift for a few hours. Northern and western New Mexico appear to be the favored areas for convection on Friday. Cell motion Friday will generally be from a southerly direction. Forecast models suggest increased drying Saturday and Sunday for a minimum in the number and areal coverage of showers and storms both days. High temperatures will continue to range from about 5 to 10 degrees above average through Sunday with some near record to record highs possible in the eastern plains Friday. The relative lull in monsoon activity may see an abrupt ending with an upper disturbance and associated cold front forecast to track into northeast New Mexico Sunday night and the front surging through the plains and through the central mountain chain Monday/Monday night. The ECMWF remains less enthusiastic concerning the areal coverage of convection and precipitation amounts but is similar with the surface and upper air pattern. Both the GFS and ECMWF allow the upper high center to reorganize over the Great Basin/AZ later next week which allows fronts to rejuvenate moisture into eastern New Mexico. && .AVIATION... 18Z TAF CYCLE Upper high over NM to slide to the east and to the TX Panhandle next 24 hrs. Isold to sct showers and tstms developing over the higher terrain to move slowly and erratically. The stronger storms will result in brief terrain obscurations in short lived mainly MVFR cigs/vbys and wind gusts to 40kt. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 66 95 65 94 / 10 5 30 10 Dulce........................... 55 92 55 91 / 20 10 40 20 Cuba............................ 58 90 57 91 / 20 20 40 10 Gallup.......................... 58 91 57 92 / 30 40 40 10 El Morro........................ 55 85 54 87 / 30 30 30 10 Grants.......................... 60 90 58 91 / 30 30 30 10 Quemado......................... 56 86 56 88 / 40 30 20 10 Glenwood........................ 64 96 65 97 / 30 30 20 10 Chama........................... 50 86 51 85 / 30 20 40 30 Los Alamos...................... 63 88 63 89 / 30 20 30 10 Pecos........................... 61 89 61 89 / 20 20 20 5 Cerro/Questa.................... 54 87 54 86 / 10 20 40 20 Red River....................... 48 76 48 75 / 20 30 50 20 Angel Fire...................... 42 82 42 82 / 10 30 40 20 Taos............................ 54 92 55 91 / 10 10 30 10 Mora............................ 54 87 54 87 / 30 20 30 5 Espanola........................ 62 95 62 96 / 20 10 20 5 Santa Fe........................ 63 90 63 91 / 20 10 20 5 Santa Fe Airport................ 61 94 61 95 / 20 10 10 5 Albuquerque Foothills........... 69 96 69 98 / 20 10 10 0 Albuquerque Heights............. 70 97 71 99 / 20 10 10 0 Albuquerque Valley.............. 65 98 66 100 / 20 10 10 0 Albuquerque West Mesa........... 66 99 67 100 / 20 10 10 0 Los Lunas....................... 58 99 61 100 / 20 5 10 0 Rio Rancho...................... 69 98 69 99 / 20 10 10 0 Socorro......................... 70 99 69 100 / 20 5 10 0 Sandia Park/Cedar Crest......... 62 91 62 92 / 30 10 10 0 Tijeras......................... 61 93 61 94 / 30 10 10 5 Moriarty/Estancia............... 57 95 57 96 / 30 10 10 0 Clines Corners.................. 62 91 61 92 / 30 10 10 0 Gran Quivira.................... 62 94 62 94 / 20 5 10 0 Carrizozo....................... 68 95 67 96 / 10 5 5 0 Ruidoso......................... 60 91 59 91 / 10 10 5 0 Capulin......................... 60 91 58 89 / 20 10 20 0 Raton........................... 57 97 56 92 / 20 20 20 10 Springer........................ 58 97 58 95 / 10 10 20 10 Las Vegas....................... 58 92 57 91 / 20 10 10 0 Clayton......................... 66 100 65 96 / 20 5 10 0 Roy............................. 63 96 62 94 / 10 10 10 0 Conchas......................... 69 103 68 102 / 10 0 10 0 Santa Rosa...................... 68 101 67 100 / 10 0 10 0 Tucumcari....................... 73 105 72 104 / 10 0 5 0 Clovis.......................... 70 102 68 101 / 0 0 5 0 Portales........................ 71 102 69 101 / 0 0 5 0 Fort Sumner..................... 71 104 70 102 / 5 0 5 0 Roswell......................... 71 105 70 103 / 0 0 5 0 Picacho......................... 68 97 67 96 / 5 0 5 0 Elk............................. 63 93 62 92 / 5 5 5 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM MDT this evening for the following zones... NMZ534-537-538. Flash Flood Watch until midnight MDT tonight for the following zones... NMZ508. &&
Hazardous weather outlook, Jul 19, 4:50 AM MDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 450 AM MDT Thu Jul 19 2018 NMZ501>540-201100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 450 AM MDT Thu Jul 19 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Heavy rain is possible primarily over the Southwest Mountains this afternoon and evening, where localized areas of flash flooding may occur. This includes the Buzzard burn scar in Catron County. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to numerous thunderstorms are expected Monday through Wednesday of next week. Storm motions will be slow and rainfall will be heavy at times. This may lead to localized areas of flash flooding, especially over and near recent and maybe older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:08 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Jul 19, 2:28 AM MDT | Flash Flood Watch | ABQ | 22 hr | |
| Jul 19, 5:07 AM MDT | Heat Advisory | ABQ | 15 hr | |
| Jul 19, 1:18 PM MDT | Areal Flood Advisory | ABQ | Colfax | 117 min |
| Jul 19, 2:07 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 19, 2:10 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 19, 3:20 PM MDT | Areal Flood Advisory | ABQ | Catron | 115 min |
| Jul 19, 4:28 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.